Alert archive / Hawaii / Flash Flood Warnings in 2011
Flash Flood Warning 29, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at May 10, 2011, 1:23 AM HST for Kauai County, Hawaii. It was in force for 82 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2011, 1:23 AM HST (11:23 UTC)
- Expired
- May 10, 2011, 2:45 AM HST
- In force
- 82 min
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kauai County, HI
The radar
The South Kauai radar (PHKI), 18 km from the middle of the area, began a volume at 11:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 11.4 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 686 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 672 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
139
WGHW50 PHFO 101123
FFWHFO
HIC007-101415-
/O.NEW.PHFO.FF.W.0029.110510T1123Z-110510T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
123 AM HST TUE MAY 10 2011
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ENTIRE ISLAND OF KAUAI IN KAUAI COUNTY
* UNTIL 415 AM HST
* AT 117 AM HST...RADAR SHOWED HEAVY RAIN SOUTH OF KAUAI AND MOVING
TO THE NORTH AT 10 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MANA...KOKEE STATE PARK...WAILUA...KALALAU VALLEY...KAPAA...NA PALI
STATE PARK...HAENA...WAINIHA...ANAHOLA...HANALEI...PRINCEVILLE...
KILAUEA AND MOLOAA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS FLASH FLOOD WARNING IS IN EFFECT FOR THE ENTIRE ISLAND OF
KAUAI...AND REPLACES THE PRE-EXISTING WARNING THAT WAS IN EFFECT FOR
THE ISLAND OF KAUAI IN KAUAI COUNTY.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 415 AM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2206 15982 2226 15962 2222 15928 2189 15935
2185 15958
$$
CRAIG1 follow-up statement
420
WGHW70 PHFO 101245
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
245 AM HST TUE MAY 10 2011
HIC007-101253-
/O.CAN.PHFO.FF.W.0029.000000T0000Z-110510T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI COUNTY-
245 AM HST TUE MAY 10 2011
...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF KAUAI
COUNTY...
WEATHER RADAR SHOWED THAT THE HEAVY RAINS HAVE ENDED OR MOVED
OFFSHORE. THE FLASH FLOOD WARNING IS THEREFORE CANCELLED.
ALTHOUGH THE HEAVY RAINS AND FLOODING HAVE SUBSIDED...RUNOFF IS STILL
OCCURRING AND STREAMS WILL REMAIN HIGH FOR SEVERAL HOURS.
LAT...LON 2206 15982 2226 15962 2222 15928 2189 15935
2185 15958
$$
CRAIGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at May 9, 8:30 PM HST, 4 hours 53 minutes earlier.
Area forecast discussion, May 9, 8:30 PM HST, 4 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 830 PM HST MON MAY 9 2011 .SYNOPSIS... UNSETTLED WEATHER WILL CONTINUE THROUGH TUESDAY...AS AN UPPER LEVEL TROUGH KEEPS THE ATMOSPHERE UNSTABLE. LOCALLY HEAVY SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE. BY THURSDAY...TRADE WINDS AND MORE PLEASANT WEATHER SHOULD RETURN. && .DISCUSSION... EXCEPT FOR A LOT OF THUNDERSTORMS AROUND NIIHAU AND KAUAI...ISLAND WEATHER IS DECEPTIVELY QUIET. THIS DOES NOT MEAN THAT THE FLOOD THREAT IS OVER HOWEVER...BECAUSE THE ATMOSPHERE IS STILL WET AND UNSTABLE...AND WILL REMAIN SO AT LEAST THROUGH TUESDAY AFTERNOON. NOTHING HAS CHANGED IN THE OVERALL GAME PLAN. AN UPPER LEVEL LOW NORTHWEST OF THE STATE WILL MOVE TO THE NORTH...AND BY WEDNESDAY WILL BE INCORPORATED INTO A MID-LATITUDE LOW ABOUT 1000 MILES NORTHWEST OF KAUAI. BECAUSE OF THE LOW/S SLOW MOVEMENT...IT WILL TAKE AT LEAST ANOTHER DAY FOR THE AIRMASS OVER THE ISLANDS TO BECOME SLIGHTLY MORE STABLE. MEANWHILE...A SURFACE LOW IS FORMING NORTHWEST OF KAUAI IN A NORTH TO SOUTH ORIENTED TROUGH. THE LOW WILL FOLLOW THE UPPER LEVEL LOW AND MOVE TO THE NORTH...BUT THE TROUGH WILL REMAIN WEST OF THE STATE. THE MOVEMENT OF THE LOWS AND THE LACK OF MOVEMENT OF THE SURFACE TROUGH...THOUGH SOMEWHAT COMPLEX...CAN BE SIMPLIFIED TO THE FOLLOWING. SOUTH AND SOUTHEAST LOW LEVEL FLOW SOUTHEAST OF THE LOWS AND THE TROUGH WILL CONTINUE TO DRAW ABUNDANT MOISTURE UP OVER THE STATE. COMBINED WITH COLD TEMPERATURES ALOFT AND THE RESULTANT DESTABILIZED ATMOSPHERE...THE CHANCE OF HEAVY SHOWERS AND THUNDERSTORMS IS STILL PRESENT. THE FLASH FLOOD WATCH THEREFORE REMAINS IN EFFECT THROUGH TUESDAY AFTERNOON. THE 6 PM HST TUESDAY END OF THE FLASH FLOOD WATCH IS NOT ABSOLUTE. THE WATCH MAY IN FACT NEED TO BE EXTENDED INTO WEDNESDAY IF THE ATMOSPHERE REMAINS MORE UNSTABLE THAN EXPECTED. IF THE WATCH IS EXTENDED...IT IS LIKELY THAT IT WILL BE LIMITED TO KAUAI SINCE IT IS CLOSEST TO THE LOWS AND TROUGH. WILL BE LOOKING AT THE POSSIBLE EXTENSION OVERNIGHT. MODELS AGREE THAT THE SURFACE TROUGH WILL START TO MOVE WEST AWAY FROM THE STATE ON WEDNESDAY...ALLOWING A RIDGE TO BUILD SLOWLY TO OUR NORTH. AS THIS HAPPENS...THE TRADE WINDS WILL RETURN...AND THE MOISTURE WILL DECREASE. BY THE END OF THE WORKWEEK...IT IS LIKELY THAT PLEASANT WEATHER WILL FINALLY RETURN TO THE ISLANDS. && .MARINE... A MARINE WEATHER STATEMENT REMAINS POSTED FOR MOST HAWAIIAN COASTAL WATERS FOR POSSIBLE THUNDERSTORMS AND HEAVY SHOWERS...AND THE ACCOMPANYING LIGHTNING...GUSTY WINDS AND LOCALLY HAZARDOUS SEAS. ALSO...A WATERSPOUT OR TWO WILL BE POSSIBLE. THE SOUTH SWELL THAT ARRIVED SUNDAY WILL PERSIST THROUGH TUESDAY. && .AVIATION... AIRMET ZULU REMAINS UP FOR MODERATE RIME ICING IN CLOUDS IN A LAYER BETWEEN 12000 FEET AND 22000 FEET OVER KAUAI AND THE ADJACENT WATERS. HEAVY SHOWERS AND THUNDERSTORMS REMAIN OVER AND AROUND THE GARDEN ISLE WHICH MAY RESULT IN SOME IFR AND MVFR CONDITIONS. OTHERWISE VFR CONDITIONS PREVAIL AROUND THE STATE WITH BRIEF LOCALIZED IFR AND MVFR CONDITIONS IN ISOLATED MODERATE TO HEAVY SHOWERS. && .HYDROLOGY... THE THREAT OF HEAVY RAIN WILL CONTINUE THROUGH TUESDAY. WITH MOIST AND UNSTABLE AIR OVERHEAD...THE THREAT OF FLOODING WILL CONTINUE NOT ONLY IN AREAS WHERE IT IS RAINING...BUT ALSO DOWNSTREAM. FOR THOSE AREAS THAT HAVE ALREADY RECEIVED RAIN...THE GROUND IS SATURATED AND ANY FUTURE RAIN COULD EASILY LEAD TO FLASH FLOODING. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 6 PM HST TUESDAY FOR NIIHAU...KAUAI... OAHU...MOLOKAI...LANAI...KAHOOLAWE AND MAUI. WINTER WEATHER ADVISORY UNTIL 6 AM HST TUESDAY FOR THE SUMMITS OF MAUNA KEA AND MAUNA LOA. && DISCUSSION/MARINE/HYDROLOGY...CRAIG AVIATION...BALLARD
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 2:30 PM HST | Special Marine Warning | HFO | 2 hr | |
| May 9, 3:02 PM HST | Special Marine Warning | HFO | 118 min | |
| May 9, 4:59 PM HST | Special Marine Warning | HFO | 114 min | |
| May 9, 11:53 PM HST | Special Marine Warning | HFO | 71 min | |
| May 10, 12:14 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| May 10, 3:43 AM HST | Flash Flood Watch | HFO | Honolulu, Kauai | 24 hr |
| May 10, 1:52 PM HST | Areal Flood Advisory | HFO | Honolulu | 116 min |
Nearby
Flash Flood Warnings in Hawaii, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.